The world's first wiki where authorship really matters (Nature Genetics, 2008). Due credit and reputation for authors. Imagine a global collaborative knowledge base for original thoughts. Search thousands of articles and collaborate with scientists around the globe.

wikigene or wiki gene protein drug chemical gene disease author authorship tracking collaborative publishing evolutionary knowledge reputation system wiki2.0 global collaboration genes proteins drugs chemicals diseases compound
Hoffmann, R. A wiki for the life sciences where authorship matters. Nature Genetics (2008)
 
 
 
 
 

Atropine poisoning in children during the Persian Gulf crisis. A national survey in Israel.

OBJECTIVE--To evaluate the effects of high doses of atropine in children accidentally injected with automatic atropine injectors. These were distributed in Israel during the Persian Gulf Crisis as an antidote for chemical warfare agents. DESIGN AND SETTING--A national survey in pediatric emergency departments in Israel, involving 22 medical centers, with prospective data collection in 14 centers. PATIENTS--Children (n = 268) presenting to emergency departments following misuse of automatic atropine injectors. MAIN OUTCOME MEASURES--Documentation of atropine dose and clinical manifestations; determination of a clinical severity score and its correlation with atropine dose; measurements of serum atropine levels in six patients. RESULTS--Over a period of 4 months, 268 cases were reported, of which 240 were clinically evaluated. The most common site of injection (75%) was the finger or palm. Doses were up to 17-fold higher than standard doses for age. In 116 children (48%), systemic effects of atropine were observed, and 20 (8%) had severe atropinization. Seizures and life-threatening arrhythmias were not reported, and there were no fatalities. The severity of atropinization was correlated with the dose following a classic nonlinear, dose-response relationship. Serum atropine levels (6.2 to 61.0 ng/mL) were much higher than those observed after administration of therapeutic doses. CONCLUSIONS--The high incidence of injection in the hand implies accidental use of automatic atropine injectors among children. The lack of mortality or life-threatening complications from injection of large doses of atropine attests to its relative safety in children. The low risk from atropine injections weighed against expected benefit as a lifesaving antidote justifies the distribution of personal atropine injectors to children at risk of organophosphorus nerve agent attack.[1]

References

  1. Atropine poisoning in children during the Persian Gulf crisis. A national survey in Israel. Amitai, Y., Almog, S., Singer, R., Hammer, R., Bentur, Y., Danon, Y.L. JAMA (1992) [Pubmed]
 
WikiGenes - Universities